North Dakota, 2006

Flash Flood in North Dakota, August 24, 2006

August 24, 2006 · NWS BIS · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 24, 8:08 AM CST, 6 hours 37 minutes earlier.

Area forecast discussion, Aug 24, 8:08 AM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
908 AM CDT THU AUG 24 2006

.UPDATE...
BASED ON A QUICK LOOK AT QPF PROGS AND CURRENT RADAR TRENDS HAVE
POSTED A FLASH FLOOD WATCH FOR TODAY IN THE NORTHWEST AND CENTRAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON FOR
NDZ001-NDZ002-NDZ003-NDZ004-NDZ005-NDZ009-NDZ010-NDZ011-NDZ012-
NDZ013-NDZ017-NDZ018-NDZ019-NDZ020-NDZ021-NDZ022-NDZ023-NDZ025-
NDZ034-NDZ035-NDZ036-NDZ037-NDZ047-NDZ048-NDZ050-NDZ051.

&&

LEBLANG
Hazardous weather outlook, Aug 24, 3:22 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT THU AUG 24 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-250930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT THU AUG 24 2006 /322 AM MDT THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL SPREAD FROM WESTERN INTO CENTRAL NORTH DAKOTA
TODAY...THEN END FROM THE WEST TONIGHT. SOME OF THE THUNDERSTORMS
COULD BE SEVERE WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.

In the hours before

Local storm report, Aug 24, 1:26 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
226 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     WASHBURN                47.29N 101.03W
08/24/2006  E60 MPH          MCLEAN             ND   LAW ENFORCEMENT

&&

VJENSEN
Local storm report, Aug 24, 1:27 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
227 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     GARRISON                47.65N 101.42W
08/24/2006  E60 MPH          MCLEAN             ND   TRAINED SPOTTER

&&

VJENSEN
Local storm report, Aug 24, 1:29 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
229 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             3 W UNDERWOOD           47.45N 101.21W
08/24/2006  E1.00 INCH       MCLEAN             ND   TRAINED SPOTTER

            65 MPH WINDS ALSO REPORTED

&&

VJENSEN
Local storm report, Aug 24, 1:31 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
231 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     UNDERWOOD               47.45N 101.14W
08/24/2006  E65 MPH          MCLEAN             ND   PUBLIC

            REPORTED WINDS WERE ONGOING AT 222 PM CDT

&&

VJENSEN
Local storm report, Aug 24, 2:04 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
304 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             4 W STEELE              46.86N 100.00W
08/24/2006  E1.75 INCH       KIDDER             ND   LAW ENFORCEMENT

            HAIL WAS CONTINUING AT 300 PM CDT. WINDS WERE REPORTED AT
            45 MPH. REPORTED BY NORTH DAKOTA HIGHWAY PATROL.

&&

VJENSEN
Local storm report, Aug 24, 2:42 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
342 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             STEELE                  46.86N 99.92W
08/24/2006  E1.75 INCH       KIDDER             ND   LAW ENFORCEMENT

            HAIL WAS ONGOING AT 318 PM CDT.

&&

VJENSEN

The radar

The Bismarck radar (KBIS), 78 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kidder

When
August 24, 2:45 PM CST to 4:00 PM CST
Where
Kidder County, Steele
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Water flooded streets in and around Steele, ND. Water was also flowing into the basements of a few buildings.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528649.